Auntinanna - I meant to say, how insensitive and unsettling when you are trying to concentrate on the exam! I can't understand why the invigilator 'had to ask' - did she think you were hiding some crib sheets under your scarf or something? She certainly shouldn't have singled you out, or made a fuss about ladies wearing scarves, because it's not exactly unusual these days. I dont think she will make the same mistake again but if I were you I'd have made a formal complaint - I think you deserve a proper explanation of why it was considered necessary to ask, and an apology.
Sweetbriar 1 (sorry, should have addressed to you but originally addressed to Auntinanna for some reason - you can blame the chemo brain!) - thanks for advice about what to wear after a lumpectomy. I stocked up on support bras after my biopsy, and have now managed to buy two sports bras that zip up the front. However, it looks like I will need to get some new jimjams and blouses, because I don't have anything that buttons up at the front! 👕 I am in a similar situation to Jo because I haven't had my surgery yet either. I have an appointment with the surgeon on 23 December to review the MRI results (Merry Christmas to me!) and discuss the operation I will have and when it will be - oncologist wants it to happen before the end of January. If the chemotherapy has done its job, the surgeon is proposing to do a lumpectomy although I can have a mastectomy if I prefer. He explained at my last consultation that a lumpectomy will take about an hour and I would be a day patient. This seems to be standard practice for a lumpectomy.
Thank you Auntienanna.
I have bought button up jimjams but am concerned the sleeves will chafe under the arm so not sure whether to consider a strappy top type (with sports bra underneath). I'm glad you were able to go home. I suppose that will depend on the luck of the draw with order on the day! I'm not really concerned about the lumpectomy, its on the lower part of my boob, under the nipple, its the lymph that I think I'll struggle with. Plus I'm right handed and of course it's my right arm that'll be affected. Did you have drains in? How long until you were able to be up and about? And when can you drive?!!!
Yes I'll be asking lots of questions!
There was I sitting in my (nursing) drug calculations exam hall, waiting for the start when one of the invigilators came up to me and said "Are you wearing your scarf for religious reasons?" I was so taken aback that I blurted out "No, I'm wearing it because I'm bald!" then added that I was on chemotherapy. "That's okay, we have to ask'" she says and trots off again. I wouldn't have thought anything of it except that I was the only person in that hall that was asked about my headgear. There were 2 other ladies in there that were wearing headscarves and weren't asked about them. I know this because both are my friends and I asked them after the exam was over. It made me quite cross because there are people who suffer hair loss that are extremely sensitive about it and such a question may have really upset them; not to mention affected their exam performance. Either ask everybody or ask nobody. (My 2 friends are Muslim, of Pakistani ancestry, and one of them said that the invigilators were probably afraid of accusations of racism if they had been asked)
Anyway, rant over.
Hi Jo, yes I had a lumpectomy with 4 lymph nodes removed. It was a success as my cancer was contained in the tumour and my chemo is preventative. I was discharged on the same day as I was second on the theatre list and I felt well from waking up from the anaesthetic. Obviously I was sore and uncomfortable but I didn't need to use anything stronger than ibuprofen and paracetamol to control pain. I went without a bra for a few days but I find that uncomfortable so I bought a couple of non wired bras which I wore for about 2 months until everything had settled. I also found that wearing pull-over-the-head clothing uncomfortable to get in and out of, so bought a couple of pairs of button up pyjamas and chose my clothing carefully. I personally prefer to wear dresses so I wore those, as long as there was somebody else in the house to zip them up at the back for me! If you are more of a trousers person button up shirts would be easy to get in and out of. It was the lifting of the arm on my surgery side that I found sore and uncomfortable but if you had somebody to help you dress it might be possible to get into jumpers/t-shirts with help and holding one arm out in front? I was given a book of aftercare amd I did find the exercises in there helpful to keep me moving and to help me gain mobility more quickly, but if they start to hurt then stop. I didn't one day and I knew all about it the following day!
I hope your review goes well, if you have questions I find it helps to take a written list. They throw so much information at you it's easy to forget to ask something important to you.
Hello everybody! Can I ask if anybody has experienced lung issues?
I've just finished the last of the TC, well I'm on day 12 now so feeling ticketybooish apart from what seems to be a feeling that I can't fully inhale without coughing just once, a bit like the feeling of running outside in the cold. I dont have asthma but it feels like that although I'm not breathless. I've seen that lung changes are an SE of Cyclophosphamide. I'm seeing my onc on Monday so I'll chat with her but just curious if anyone else has had it & what treatment you had.
Enjoy your weekends!
Afternoon all, and sorry for rant on Thursday. Things started to improve for me yesterday (Day 11) throat-wise and skin-wise, and the fatigue train has not made much of an appearance. I have nodded off in front of the telly from time to time, but not for long. As others have found, the main SEs of T (apart from the fatigue) appear to subside around the middle of the cycle. I hope it is the same for everyone, and that those who have been affected are starting to see an improvement now. Having ordered most of the Christmas presents online last week, today I managed to find enough energy to complete the the 'iron woman' challenge (well, I had let it pile up a bit and there were quite a lot of shirts to do...) and renew my mobile phone contract. But I'll probably fall asleep in front of the telly again later on.
Thanks Gracie for your good wishes and sorry for not posting sooner. My SEs read like a catalogue but I suspect I have got off lightly with the aches and pains and fatigue so far compared to others. The bleeding is worrying but not painful or uncomfortable. The only SEs that are really getting me down are the sore mouth, throat and cough, which limit what I can eat because it is difficult to swallow (and the coughing also keeps me awake at night), and the dryness/ hypersensitivity of my skin (particularly my face) which seems to have got worse since I started on T. The worst thing is that EVERY face cleanser and moisturiser I have tried - including ones that are supposed to be specially for sensitive skin - causes an allergic reaction. 😳 😬. I guess I will have to stay make up free (and once they've gone, eyebrow- and eyelash- less), because even if the make up doesn't cause a reaction, I can't wear it if every available make up remover and moisturiser does. Not much point going to LGFB either! Sorry ladies, rant over...
Just in case it helps anyone . . . . I had a chat with my breast care nurse yesterday and talked about the lack of sleep with steroids and then having lots of sleep later in the week to make up for it. She suggested that this was not good for the healing process and that I ask the GP for something to help me sleep on the relevant days. The GP obliged straight away. Perhaps this strategy might work for others. I only intend to take tablets once or maximum twice a week for the duration of chemo to see if it helps balance the tiredness.
I was was changed from Taxotere to Taxol because my body couldn't cope with SE of Taxotere after one dose. I have Taxol weekly now and therefore it's a lower dose hitting my system each time which makes it easier to cope. So far I've been tired on two out of seven days. However this could have been because of my low blood count after the 4 previous rounds of FEC and T.
Had dose two today. They give you IV steroids, piriton and something to protect your stomach. I've opted out of the ondansetron as I haven't had nausea and the constipation was awful when i took it.
For me me it's definitely easier to cope with Taxol - no temperature or hospital admission so far!
Dawn, just to add that I'm so sorry that you are suffering so badly with SEs from the Tax. It all sounds horrendous. I'm not able to offer anything by way of advice but I'm sending you a virtual hug - which I know is next to useless, but it's all I have 😟. I hope your team is able to do something for you to make you feel better.
Thank you, Dawn, for all your help and advice. I shall certainly talk to my oncologist about having a week's break. As I'm on a fortnightly schedule, it only brings it in line with almost everyone else for one cycle. Last Christmas was marred by tiredness from radiotherapy which ended on Christmas Eve. Usually my parents come to stay, but they didn't last year and this year is all up in the air at the moment. Delaying it for a week would mean that I would be okay over the Christmas break and they could come to stay.
On on the other hand, I'm keen to get all this over and done with as soon as possible.
I'm feeling as sick as a parrot at the moment and would love to run and hide. But no-where to run to and no-where to hide 😪.